Thunderstorm Wind, Rooks
- When
- June 30, 6:14 PM CST
- Where
- Rooks County, Damar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.320, -99.580
Some minor tree damage was reported in Damar.
m. CDT on this Friday evening, a compact mesoscale convective system (MCS) with an initially intense, embedded supercell rolled from west-to-east across primarily Rooks, Osborne and Mitchell counties in this North Central Kansas area, producing several reports of damaging winds/large hail (including up to tennis ball size).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 7-10 p.m. CDT on this Friday evening, a compact mesoscale convective system (MCS) with an initially intense, embedded supercell rolled from west-to-east across primarily Rooks, Osborne and Mitchell counties in this North Central Kansas area, producing several reports of damaging winds/large hail (including up to tennis ball size). This severe storm cluster first organized in northeast Colorado during the early-mid afternoon before traversing northwest Kansas mid-late afternoon and eventually infiltrating mainly the northern half of Rooks County between 7-8 p.m. CDT, during which time the dominant supercell reached its peak intensity within the local area. In Rooks County, there were several reports of hail ranging from ping pong ball up to tennis ball size, and broken windows were reported at a business south of Stockton along Highway 183. Also in Rooks County, damaging winds estimated up to 70 MPH caused tree damage in Damar and overturned a camper at Webster State Park. Between 8-9 p.m. CDT, the dominant supercell weakened slightly over Osborne County as it merged with other convection drifting north out of central Kansas, but it still yielded a report of ping pong ball size hail eight miles south-southeast of Osborne. Finally, between 9-10 p.m. CDT the most intense convection transitioned to a more linear mode as it crossed Mitchell County, yielding an unofficial mesonet-measured wind gust of 59 MPH seven miles east of Tipton. Although the main storm cluster departed east of the local area by 10 p.m. CDT, trailing showers/weaker storms lingered for at least a few hours before convection departed North Central Kansas for the night. Rainfall-wise, although limited parts of the area received at least 1-2 inches in a short time, there were no reports of significant flooding.
Turning to the meteorological background, this was a fairly classic setup for early-summer MCS development. In the mid-upper levels, the primary driver was a shortwave trough slowly migrating from the CO/WY/NE border area into the Central Plains over the course of the afternoon-evening. At the surface, North Central Kansas resided slightly north of a generally west-east oriented quasi-stationary front stretched from southern into east central Kansas. Locally, the early evening pre-convective environment was defined by temperatures in the 80s and dewpoints in the 60s (F), with mesoscale parameters featuring moderate mixed-layer CAPE of 1000-2000 J/kg but fairly strong deep-layer wind shear of 40-45 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 5:27 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 627 PM CDT Fri Jun 30 2023 ...Aviation Update... .DISCUSSION...(This evening through Friday) Issued at 345 PM CDT Fri Jun 30 2023 Key Messages: * Severe thunderstorms are possible across the area beginning late this afternoon and continuing into tonight. * Showers and thunderstorms are possible for Saturday but severe weather is not expected. Temperatures will be cooler for Saturday. * Warmer and drier conditions are expected beginning Sunday. Rain and storm chances return on Monday, and temperatures begin cooling again on Wednesday. Today and tonight... An upper trough centered just to the west of the region is beginning to move over the Central Plains. This has resulted in an increase in upper lift over north central Kansas and south central Nebraska. Showers and thunderstorms are expected to develop late this afternoon into this evening and continue into the overnight hours. The CAPE and 0 to 6 km wind shear are currently fairly high across the area. The CAPE will weaken some this evening. Models are differing some on when the convection will begin but confidence is fairly high that showers and thunderstorms will move across most of the area this evening into tonight. Severe thunderstorms will be possible beginning late this afternoon into the overnight period. Hail up to the size of ping pong balls and 60+ mph winds are possible. Heavy rainfall leading to localized flash flooding is possible this evening and overnight. Temperatures today will continue to cool with highs ranging from the upper 70s to the upper 80s. Temperatures across parts of the area today are being kept cooler due to cloud cover. Low temperatures tonight will range from the upper 50s to upper 60s. Saturday... The upper trough will continue passing over the Central Plains on Saturday with rain and thunderstorms remaining possible. Even though CAPE values will be fairly high on Saturday, wind shear and mid- level lapse rates will be low so severe weather is not expected. Cooler air will move into the area on Saturday with highs in the mid 70s to mid 80s. Sunday through next Friday... Warmer and drier conditions are expected for Sunday as the upper trough passes to the east of the region. Temperatures will warm up into the mid 80s to lower 90s. An upper disturbance will move overhead on Monday possibly bringing some showers and thunderstorms. Temperatures on Monday will continue to heat up with highs in the upper 80s to mid 90s. An upper trough moving over the Northern Plains on Tuesday will bring a cold front into the region. This front will not have much impact on temperatures until Wednesday. Highs on Tuesday will likely range from the upper 80s to mid 90s. High temperatures on Wednesday will range from the mid 70s to near 90 degrees with rain and storm chances increasing. Temperatures continue to cool on Thursday with highs ranging from the lower 70s to near 80 degrees. Rain and thunderstorm chances continue as an upper disturbance moves over the area at the base of the upper trough. Temperatures will begin to warm back up next Friday. Low temperatures will generally be in the 50s and 60s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 623 PM CDT Fri Jun 30 2023 The threat for scattered showers/storms will be a concern through much of this TAF period, especially from about mid-evening on. Have VFR conditions forecast through around sunrise, when models/guidance show the potential for MVFR ceilings/visibility to develop across the area, lingering through late morning. Winds this evening/overnight look to generally be on the light/variable side, turning northerly closer to sunrise on through the end of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Schuldt AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 353 PM CDT Fri Jun 30 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 353 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Off and on chances for primarily non-severe thunderstorms are expected through the afternoon hours today...before increasing in coverage and intensity this evening into tonight. Expect the potential for hail to the size of ping pong balls along with 60 MPH wind gusts...primarily between the hours of 6 PM and 12 AM. In addition...some of the storms tonight could produce torrential rainfall...which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Off and on thunderstorm chances are expected through the extended forecast period with a break in activity possible on Sunday through the morning hours Monday. .SPOTTER INFORMATION STATEMENT... Please relay reports of hail of any size or damaging wind gusts to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
651 PM CDT Fri Jun 30 2023
NEZ060-010015-
Dawson NE-
651 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northeastern Dawson
County through 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Oconto to 7 miles south of
Eddyville. Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sumner and Eddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4105 9952 4083 9950 4085 9978 4105 9989
TIME...MOT...LOC 2351Z 275DEG 9KT 4103 9978 4091 9968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ADPSpecial Weather Statement
National Weather Service Hastings NE
712 PM CDT Fri Jun 30 2023
NEZ060-061-010045-
Buffalo NE-Dawson NE-
712 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northwestern Buffalo
and northeastern Dawson Counties through 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Sumner. Movement was
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Miller around 730 PM CDT.
Other locations in the path of these storms include Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4104 9926 4081 9925 4084 9970 4105 9975
TIME...MOT...LOC 0012Z 271DEG 18KT 4104 9958 4087 9951
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPThe Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Some minor tree damage was reported in Damar.
Hail was accompanied by wind gusts of 60 to 70 MPH.
Wind gusts estimated to be upwards of 70 MPH tipped over a camper at Webster State Park.
There were two reports of ping pong ball size hail in this area south of Stockton, including a social media report of broken windows at a business near Highway 183.
Rooks County Emergency Manager relayed information he saw on a Facebook post of hail over two inches in diameter south of Woodston.
A wind gust of 59 MPH was measured by a mesonet station located seven miles east of Tipton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100680, 1100682, 1100683, 1100681, 1100684, 1100685, 1100689, 1100686, 1100687, 1100688.